Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 51, NWS Wichita, KS

December 23, 20088 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 23, 2008, 7:05 AM CST for 8 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 7:05 AM CST (13:05 UTC)
Expired
Dec 23, 2008, 9:46 AM CST
In force
3 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 35 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 586 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
586 m²/s²
0-3 km storm-relative helicity
638 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 231305
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
705 AM CST TUE DEC 23 2008

...WIND ADVISORY IS NOW IN EFFECT FOR PART OF CENTRAL AND SOUTH-
CENTRAL KANSAS UNTIL 11 AM CST THIS MORNING...

.SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 45 MPH...
ARE LIKELY THIS MORNING OVER THAT PART OF CENTRAL AND SOUTH-
CENTRAL KANSAS FROM SUMNER AND COWLY COUNTIES NORTH TO MCHPHERSON
MARION...AND CHASE COUNTIES.

KSZ051>053-068-069-083-092-093-231700-
/O.NEW.KICT.WI.Y.0051.081223T1305Z-081223T1700Z/
MCPHERSON-MARION-CHASE-HARVEY-BUTLER-SEDGWICK-SUMNER-COWLEY-
INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS...
NEWTON...EL DORADO...AUGUSTA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY
705 AM CST TUE DEC 23 2008

...WIND ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY ON EAST WEST ORIENTED HIGHWAYS SUCH
AS HIGHWAY 400 AND FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

ES
1 follow-up statement
000 
WWUS73 KICT 231546
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
946 AM CST TUE DEC 23 2008

KSZ051>053-068-069-083-092-093-231700-
/O.CAN.KICT.WI.Y.0051.000000T0000Z-081223T1700Z/
MCPHERSON-MARION-CHASE-HARVEY-BUTLER-SEDGWICK-SUMNER-COWLEY-
INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS...
NEWTON...EL DORADO...AUGUSTA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY
946 AM CST TUE DEC 23 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY LEVELS...THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED...HOWEVER SOUTH WINDS AROUND 25
MPH WILL STILL AFFECT THE REGION THROUGH MID-DAY.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 23, 7:00 AM CST, 5 minutes earlier.

Area forecast discussion, Dec 23, 7:00 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CST TUE DEC 23 2008

.UPDATE...

.SHORT TERM...
WITH SLY WINDS OF 25-35MPH SUSTAINED ACROSS THAT PART OF CNTRL &
SC KS PRIMARILY ALONG THE I-135 CORRIDOR...HAVE ISSUED A WIND
ADVISORY THAT IS NOW IN EFFECT UNTIL 11 AM CST. THE WIND ADVISORY
COVERS AN AREA EXTENDING FROM SUMNER & COWLEY COUNTIES TO AS FAR N
AS MCPHERSON...MARION...AND CHASE COUNTIES.

.PREV DISCUSSION... /ISSUED 625 AM CST TUE DEC 23 2008/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE SEVERAL CONCERNS TO BE DEALT WITH. FIRST...IS THAT MVFR
CIGS OF 2,000-3,000FT ARE SPREADING N ACROSS SC & SE KS. APPEARS
THAT WITH KHUT ON WRN FRINGE OF SFC TO 3,000FT MOISTURE AXIS THAT
SUCH CIGS WILL REMAIN JUST E OF THIS TERMINAL AND HAVE ASSIGNED A
SCT030 SKY DESCRIPTOR TIL 23/20Z AROUND WHICH TIME 3,500FT CIGS
ARE LIKELY. SECOND...IS THAT WITH AN INTENSIFYING LOW PRESSURE
CENTER MOVING SE FROM ERN CO TO THE OK/TX PANHANDLES...SLY WINDS
OF 20-25KTS SUSTAINED WITH GUSTS OF 30-35KTS WILL WHIP OVER SC &
SE KS THRU 23/20Z-23/21Z. THE AFORE-MENTIONED SFC LOW WILL DRAG A
COLD FRONT SE TOWARD...THEN ACROSS...CNTRL KS. AS THIS TIME THERE
ARE NO CONCERNS FOR KRSL UNTIL LATE THIS EVENING WHEN POST-FRONTAL
MVFR CIGS WITH AREAS OF -SN ARE EXPECTED TO SPREAD SE ACROSS THE
AREA. WITH FORECAST MODEL SOUNDINGS DEPICTING SUCH CIGS TO ARRIVE
24/06Z HAVE OPTED TO LEAVE SUCH CIGS OUT OF THE OUTLOOK PERIOD SO
AS TO ALLOW SUCCESSOR CHANCE TO STUDY COLD FRONTS SE PROGRESS.

PREV DISCUSSION... /ISSUED 323 AM CST TUE DEC 23 2008/

DISCUSSION...
FORECAST CONCERNS...LIGHT WINTRY PRECIP TODAY AND TONIGHT AND
IMPACT ON THE AREA.

WARM ADVECTION WILL CONTINUE TODAY AHEAD OF APPROACHING UPPER
TROF MOVING ACROSS THE ROCKIES. HOWEVER THE RESIDUAL COLD/DRY
POLAR AIRMASS AT LOW LEVELS WILL BE SLOWER TO MODIFY THIS
MORNING...SO HAVE DELAYED ONSET OF MEASURABLE PRECIP/HIGHER
POPS ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS UNTIL MIDDAY.
MODIFIED FORECAST SOUNDING PROFILES ARE STILL SUGGESTIVE OF A
PERIOD OF LIGHT FREEZING RAIN AND/OR FREEZING DRIZZLE...MAINLY
ALONG/EAST OF THE TURNPIKE. HIGHER CONFIDENCE/POPS ACROSS
PORTIONS OF SOUTHEAST KANSAS WILL WARRANT A WINTER WEATHER
ADVISORY LATE THIS MORNING UNTIL THE EARLY AFTERNOON...BEFORE
TEMPERATURES CLIMB JUST ABOVE FREEZING. THE DAY SHIFT MAY NEED
TO ADJUST THIS TEMPORALLY AND SPATIALLY BASED ON SHORT TERM
TRENDS. WINDS WILL ALSO REMAIN OCCASIONALLY STRONG AND GUSTY
TODAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...THOUGH MAINLY
JUST BELOW WIND CRITERIA.

THE SHORT TERM MODELS...MORE SO THE GFS...CONTINUES TO SHOW AN
AREA OF IMPRESSIVE TRANSIENT LIFT MIGRATING NORTHEAST ACROSS
NORTH CENTRAL KANSAS THIS EVENING/OVERNIGHT. PORTIONS OF CENTRAL
KANSAS WILL BE LOCATED ON THE SOUTHERN EDGE OF THIS LIFT AND
FRONTOGENETIC AREA...WHERE A QUICK TRANSITION TO SNOW IS EXPECTED
THIS EVENING. A FEW INCHES OF SNOW IS POSSIBLE FOR AREAS ALONG
AND NORTH OF I-70 TONIGHT...AND WILL GO WITH A WINTER WEATHER
ADVISORY IN THIS AREA...PER FORECAST COLLABORATION.

LITTLE CHANGE TO THE MID-WEEK FORECAST...WITH DRY BUT CHILLY
WEATHER ON WEDNESDAY IN THE WAKE OF THE DEPARTING TROF. THE
NEXT UPPER TROF WILL DEVELOP ACROSS THE WEST ON THURSDAY WITH A
RETURN SOUTHERLY FLOW AND SOMEWHAT MILDER AIR EXPECTED FOR
CHRISTMAS DAY. NO CHANGES PLANNED TO THE OUTER PERIODS.

DARMOFAL

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOW CLOUDS WILL GRADUALLY LOWER DURING THE DAY WITH MVFR CIGS
EXPECTED OVER THE SOUTHERN KANSAS TAF SITES IN THE MORNING. SOUTHERLY
WINDS WILL CONTINUE TO PUSH ADDITIONAL MOISTURE INTO THE REGION
WITH IFR CIGS SETTING UP BY LATE AFTERNOON OR THE EARLY EVENING
HOURS. THIS WILL GIVE WAY TO AREAS OF DRIZZLE FOR SOUTHERN
KANSAS...WITH FREEZING DRIZZLE/SNOW AFFECTING RSL/SLN TAF SITES
AFTER 00Z.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  22  35  22 /  20  40  10   0
HUTCHINSON      39  18  34  20 /  20  50  10   0
NEWTON          38  19  33  20 /  20  50  10   0
ELDORADO        39  22  32  20 /  30  50  20   0
WINFIELD-KWLD   42  24  36  22 /  30  40  10   0
RUSSELL         34  12  31  20 /  20  70  10   0
GREAT BEND      38  13  32  22 /  20  60  10   0
SALINA          36  15  31  20 /  20  70  10   0
MCPHERSON       37  17  33  19 /  20  60  10   0
COFFEYVILLE     40  28  35  22 /  60  50  20   0
CHANUTE         37  25  33  22 /  60  50  20   0
IOLA            36  25  32  22 /  60  60  20   0
PARSONS-KPPF    39  27  34  22 /  60  50  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 AM CST THIS MORNING FOR KSZ051>053-068-
069-083-092-093.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR KSZ032-033-048-049.

WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR KSZ071-
072-095-096.

&&
Hazardous weather outlook, Dec 23, 4:30 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CST TUE DEC 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 AM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING DRIZZLE AND POSSIBLY SOME LIGHT FREEZING RAIN
WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER
THIS MORNING INTO THE EARLY AFTERNOON. THE GREATEST RISK WILL
RESIDE ACROSS PORTIONS OF SOUTHEAST KANSAS. ALSO...AN AREA OF SNOW
IS EXPECTED THIS EVENING AND TONIGHT ACROSS PORTIONS OF CENTRAL
KANSAS...MAINLY ALONG AND NORTH OF I-70. PLEASE REFER TO THE
LATEST WINTER WEATHER ADVISORIES FOR DETAILS ON THE LIGHT WINTRY
PRECIPITATION AND THE EXPECTED ICE AND SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW OR FLURRIES MAY LINGER ACROSS THE FLINT HILLS AND
SOUTHEAST KANSAS WEDNESDAY MORNING. LITTLE ADDITIONAL SNOW
ACCUMULATIONS ARE EXPECTED.

HIGH FIRE DANGER IS POSSIBLE ON THURSDAY AFTERNOON ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS...AND ON FRIDAY FOR AREAS MAINLY
SOUTH OF I-70.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS OF ANY ICE AND SNOW ACCUMULATIONS ARE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:48 AM CSTWinter Weather AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more11 hr
Dec 23, 3:48 AM CSTWinter Weather AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more28 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.